Alert archive / California / Wind Advisories in 2023

Wind Advisory 3, NWS Sacramento, CA

January 9, 2023

NWS Sacramento, CA issued this wind advisory at Jan 9, 2023, 2:20 PM PST. It took effect at Jan 10, 2023, 4:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 2:20 PM PST (22:20 UTC)
In effect from
Jan 10, 2023, 4:00 AM PST
Expired
Jan 10, 2023, 1:00 PM PST
In force
9 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

534 
WWUS76 KSTO 092220
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
220 PM PST Mon Jan 9 2023

CAZ016>019-101315-
/O.NEW.KSTO.WI.Y.0003.230110T1200Z-230110T2100Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
220 PM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts 30 to 40 mph 
  expected.

* WHERE...Central Sacramento Valley, Southern Sacramento Valley, 
  Carquinez Strait and Delta and Northern San Joaquin Valley 
  Counties.

* WHEN...From 4 AM to 1 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
024 
WWUS76 KSTO 101036
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
236 AM PST Tue Jan 10 2023

CAZ016>019-102100-
/O.CON.KSTO.WI.Y.0003.230110T1200Z-230110T2100Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
236 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Central Sacramento Valley, Southern Sacramento Valley,
  Carquinez Strait and Delta and Northern San Joaquin Valley.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a power outages may result.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during these winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
554 
WWUS76 KSTO 102057
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1257 PM PST Tue Jan 10 2023

CAZ016>019-102200-
/O.EXP.KSTO.WI.Y.0003.000000T0000Z-230110T2100Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
1257 PM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Breezy winds continue across the area but they are below advisory
thresholds. Winds gradually diminish throughout the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 9, 3:15 AM PST, 11 hours 5 minutes earlier.

Area forecast discussion, Jan 9, 3:15 AM PST, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
315 AM PST Mon Jan 9 2023

.SYNOPSIS...
Significant winter storm moves through into Tuesday with heavy
precipitation and damaging southerly winds producing flooding and
mountain travel impacts. Additional storms move late this week and
next weekend.

&&

.Discussion...
Light to moderate rain moved into the region Sunday evening, and
radar shows more widespread moderate to heavy rain presently
moving inland, mostly across the southern half of the forecast
area. Area stream gages have bottomed out and are beginning to
head back up, so we'll likely be issuing some area flood
advisories before daybreak for the lower elevations. Rain moves
through mainly this morning before tapering off this afternoon.
Most of the valley is looking at around 1 to 1.5 inches today.
Short break expected most of tonight before the second wave of the
storm moves in early Tuesday.

Winds are also picking up as surface pressure falls ahead of the
approaching mid-level speed max are resulting in tightening
gradient. Gusts so far have been in the 30-35 mph range across the
valley with a few reports of 40-50 mph across the foothills. KDAX
VWP has been holding pretty steady at around 40 kts at 1k ft above
the surface. Expect we'll see the peak winds occur around sunrise,
or early this morning as the front approaches. Still looking like
some gusts of 55-65 mph will be possible resulting in widespread
tree damage and power outages. Winds will drop off pretty quickly
once the front moves through by mid to late morning.

Snow level radar show the snow level beginning to rise over the
northern Sierra as the warm-sector move in. Caltrans cameras still
showing moderate to heavy snow over the passes, and while the snow
level will rise for a bit this morning, it'll likely hold as snow
across the higher passes. Several feet of snow accumulation are
expected at the pass levels through Tuesday.

As mentioned above, we'll see a break tonight before the second
round of wind and precipitation moves in early Tuesday with the
upper trough. Precipitation will be more showery with several bands
of showers and embedded thunderstorms expected. Overall QPF will
be lighter, but individual locales may see heavier rain move
through, so we'll have to keep an eye on these for potential burn
scar and other local impacts.

We're likely to see somewhat of a break in precipitation Wednesday
and Thursday, first as short-wave ridging moves overhead, and then
the next upstream trough digs further offshore slowing the
approach of the next frontal band of precipitation.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Frontal system slow to progress inland Friday as it encounters
high amplitude downstream ridge. Models differ with speed of
progression, but eventually indicate widespread light to moderate
precip over the weekend with some gusty wind. Additional waves
keep wet windy weather into early next week, but model differences
keep some forecast uncertainty with timing of precip.

&&

.AVIATION...
Widespread MVFR/IFR becoming areas aft 00z Tue. Lcl LIFR next 24
hrs mainly over mtns. Sly sfc wind 20-35 kts with gusts 35-50 kts
poss til 21z Mon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Carquinez Strait and
Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

High Wind Warning until 2 PM PST this afternoon for Carquinez
Strait and Delta-Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

Winter Storm Warning until 4 PM PST Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 9, 1:42 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
142 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       1 ENE SODA SPRINGS      39.33N 120.36W
01/09/2023  M11.0 INCH       NEVADA             CA   PUBLIC

            SODA SPRINGS SKI RESORT.

&&

KS
Local storm report, Jan 9, 1:46 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 W DONNER PEAK         39.31N 120.33W
01/09/2023  M11.0 INCH       PLACER             CA   PUBLIC

            SUGAR BOWL SKI RESORT. 11.0 INCHES AT 8383
            ELV./8.0 INCHES AT 6640 ELV.

&&

KS
Local storm report, Jan 9, 1:50 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
150 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       2 ENE SODA SPRINGS      39.33N 120.35W
01/09/2023  M14.0 INCH       NEVADA             CA   PUBLIC

            BOREAL SKI RESORT. TIME OF REPORT ESTIMATED.

&&

KS
Local storm report, Jan 9, 1:52 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
152 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       2 N BEAR VALLEY         38.49N 120.04W
01/09/2023  M12.0 INCH       ALPINE             CA   PUBLIC

            BEAR VALLEY SKI RESORT.

&&

KS
Local storm report, Jan 9, 2:15 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
215 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLOOD            2 SW YOLO FLIERS CLUB   38.66N 121.90W
01/09/2023                   YOLO               CA   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLOODING JUST WEST OF
            INTERSECTION OF GIBSON RD./COUNTY RD. 93.

&&

KS
Local storm report, Jan 9, 2:19 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
219 PM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            1 NNW LINCOLN           38.92N 121.33W
01/09/2023                   PLACER             CA   LAW ENFORCEMENT

            PLACER COUNTY SHERIFF REPORTS S BREWER RD IN
            UNINCORPORATED LINCOLN IS FLOODED.

&&

HEC

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:39 PM PSTRiver Flood WarningSTOAmador, El Dorado, Sacramento21 days
Jan 9, 3:31 AM PSTAreal Flood AdvisorySTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 12 more14 hr
Jan 9, 2:08 PM PSTRiver Flood WarningSTOTehama27 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.